Rapamycin treatment causes developmental delay, pigmentation defects, and gastrointestinal malformation on Xenopus embryogenesis

Yuki Moriyama, Yoshihisa Ohata, Shoko Mori, Shinya Matsukawa, Tatsuo Michiue, Makoto Asashima, Hiroki Kuroda

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Rapamycin is a drug working as an inhibitor of the TOR (target of rapamycin) signaling pathway and influences various life phenomena such as cell growth, proliferation, and life span extension in eukaryote. However, the extent to which rapamycin controls early developmental events of amphibians remains to be understood. Here we report an examination of rapamycin effects during Xenopus early development, followed by a confirmation of suppression of TOR downstream kinase S6K by rapamycin treatment. First, we found that developmental speed was declined in dose-dependent manner of rapamycin. Second, black pigment spots located at dorsal and lateral skin in tadpoles were reduced by rapamycin treatment. Moreover, in tadpole stages severe gastrointestinal malformations were observed in rapamycin-treated embryos. Taken together with these results, we conclude that treatment of the drug rapamycin causes enormous influences on early developmental period.

Original languageEnglish
Pages (from-to)974-978
Number of pages5
JournalBiochemical and Biophysical Research Communications
Volume404
Issue number4
DOIs
Publication statusPublished - 2011 Jan 28
Externally publishedYes

    Fingerprint

Keywords

  • Gastrointestinal malformation
  • Pigmentation
  • Rapamycin
  • TOR
  • Xenopus

ASJC Scopus subject areas

  • Biochemistry
  • Biophysics
  • Cell Biology
  • Molecular Biology

Cite this